Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 25, 2020

June 25, 2020 · NWS CTP · 4 events in 2 counties and zones

Widely scattered thunderstorms developed over central Pennsylvania during the afternoon of June 25, 2020, ahead of an approaching shortwave. These storms produced a handful of wind damage reports as they crossed the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered thunderstorms developed over central Pennsylvania during the afternoon of June 25, 2020, ahead of an approaching shortwave. These storms produced a handful of wind damage reports as they crossed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 25, 4:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 25, 4:03 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
503 PM EDT Thu Jun 25 2020

.SYNOPSIS...
Scattered showers and thunderstorms will fade this evening.
Expect plenty of sunshine on Friday with seasonal temperatures.
Showers and thunderstorms are most likely into Saturday with the
strongest storms in the afternoon capable of damaging winds and
heavy downpours. Conditions should trend drier during the
second half of the weekend through early next week. Temperatures
will remain near to above average heading into July.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered showers/thunderstorms will continue into the early
evening. Storms will pose some risk for isolated strong wind
gusts and marginally severe hail but should generally remain
below severe limits.

Cooling of the boundary layer should cause any showers/storms
to diminish this evening, then expect fair and seasonable
conditions the rest of the night. A calm wind associated with
surface ridge is likely to result in patchy late night fog again
in the deep river/stream valleys of northern Pa, or in those
locations that receive rain late today.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Most areas will see plenty of sunshine and dry wx on Friday.
However, latest HREF suggests a brief/spotty shower cannot be
ruled out. Will keep continuity and leave out mention of showers
in the forecast with the balance of the day expected to be dry
in most areas. Seasonable temps in the upper 70s to mid 80s.

An approaching warm front will spread increasing clouds into the
region Friday night, with late night-early AM showers/storms
possible across primarily the northern half of Pa. Early
showers/t-storms are likely to taper off by late morning, as
nose of low level jet shifts into NY state.

As surface low tracks across southern Ontario, diurnal heating
in warm sector is likely to result in an uptick in afternoon
thunderstorms along weak cool front across CPA. Blend of model
guidance continues to indicate moderately strong west-
southwesterly flow aloft to support a risk of scattered severe
storms capable of damaging wind gusts. SPC introduced a Slight
risk (level 2 of 5) earlier this morning with the D3 outlook,
with the next (D2) update scheduled for early Friday morning.
Cloud cover could potentially limit destablization and suppress
convection across the northwest mountains, with the greatest
risk of strong to severe storms most likely across the south
central 2/3 of CPA.

Waves of convection are possible later Friday into early Friday
night with storms moving along the aforementioned boundary.
There is the potential for some training as flow becomes
parallel to the front especially into western/southwest PA. WPC
introduced a MRGL risk (level 1 out of 4) of isolated flooding
which includes parts of the western Alleghenies, where model
guidance signals the highest areal QPF.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Model and ensemble guidance continues to forecast an upper
trough/closed low settling into the Northeast U.S. Sunday into
the middle of next week. The first half of the period shows
good agreement on this set up, though typical timing/intensity
and run to run inconsistencies begin to develop by the end of
the period.

A cold front should get pushed to the south of the PA/MD line on
by Monday as the upper trough/closed low drops southeast from
Quebec. This front should be a focus for scattered showers and
T-storms mainly across the southern tier of CPA on Sunday. A
relative minimum in PWATs downstream of anomalous upper ridge
building over central Canada near Hudson Bay should favor a
mainly dry forecast through early next week before some diurnal
convection begins to creep back into the forecast by the end of
the period. Temperatures should average near to above average
heading into July.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Several updates to the TAFS late this afternoon, for bands
of showers and thunderstorms.

Earlier discussion below.

Scattered showers/storms will fade by later this evening.

Expect mainly VFR conditions with patchy fog/low cigs possible
overnight into early Friday morning.

Outlook...

Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.

Sun...Still a chance of showers and storms.

Mon...A chance of showers and storms, mainly south.

Tue...Mainly dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...RXR
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Martin/RXR
Hazardous weather outlook, Jun 25, 2:48 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
348 PM EDT Thu Jun 25 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-262000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
348 PM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will persist into the early evening hours.
Some storms will contain brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Saturday, mainly during the afternoon or evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 2:41 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT Thu Jun 25 2020

PAZ064-252015-
Adams PA-
341 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 415
PM EDT...

At 340 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 25 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Hanover, Gettysburg, Hampton, McSherrystown, Lake Meade,
Bonneauville, New Oxford, East Berlin, Aspers, Biglerville,
Abbottstown, Arendtsville, York Springs, Heidlersburg, Bendersville,
Hunterstown, Idaville, Gardners and Gettysburg College.

LAT...LON 3985 7731 4002 7730 4003 7719 4007 7714
      4006 7709 4003 7707 4002 7702 3994 7697
      3992 7697 3989 7698 3986 7696 3983 7700
      3978 7701
TIME...MOT...LOC 1940Z 276DEG 24KT 3993 7723

RXR
Special weather statement, Jun 25, 3:24 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Thu Jun 25 2020

PAZ057-063-065-252100-
York PA-Cumberland PA-Dauphin PA-
424 PM EDT Thu Jun 25 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...DAUPHIN...AND
CUMBERLAND COUNTIES UNTIL 500 PM EDT...

At 424 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Harrisburg to near East Berlin. Movement was east
at 25 mph.

Wind gusts to 45 mph are possible.

Locations impacted include...
Harrisburg, York, Lower Allen, Hershey, Colonial Park, Weigelstown,
Progress, Middletown, Camp Hill, New Cumberland, Linglestown, Enola,
Steelton, Spry, Lemoyne, Hummelstown, Shiloh, East York, Paxtonia and
West York.

LAT...LON 3989 7698 3994 7697 3995 7698 4035 7692
      4039 7664 4036 7663 4017 7666 4015 7670
      4012 7672 4007 7667 3988 7669
TIME...MOT...LOC 2024Z 270DEG 21KT 4029 7689 3992 7693

RXR
Special weather statement, Jun 25, 3:53 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
453 PM EDT Thu Jun 25 2020

PAZ065-066-252130-
York PA-Lancaster PA-
453 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, Doppler radar indicated a strong thunderstorm over
Maytown, moving northeast at 30 mph.

Wind gusts to 45 mph and pea size hail are possible.

Locations impacted include...
Lancaster, Elizabethtown, Columbia, Lititz, Mount Joy, Manheim, East
Petersburg, Stonybrook-Wilshire, Salunga-Landisville, Maytown,
Rothsville, Mountville, Hallam, Marietta, Wrightsville, Yorklyn,
Rheems, Bainbridge, Brickerville and Yorkana.

LAT...LON 4010 7671 4023 7646 4025 7631 4008 7622
      3996 7664
TIME...MOT...LOC 2053Z 242DEG 30KT 4007 7660

RXR
Special weather statement, Jun 25, 4:12 PM EST, 58 minutes before
Special Weather Statement
National Weather Service State College PA
512 PM EDT Thu Jun 25 2020

PAZ049-050-252145-
Union PA-Snyder PA-
512 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN UNION AND
NORTHERN SNYDER COUNTIES UNTIL 545 PM EDT...

At 511 PM EDT, Doppler radar indicated a strong thunderstorm over
Mifflinburg, moving east at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Lewisburg, Selinsgrove, Mifflinburg, Winfield, Shamokin Dam,
Linntown, Hummels Wharf, New Columbia, Penns Creek, Kratzerville,
Vicksburg, Forest Hill, Laurelton Center, West Milton, New Berlin,
Hartleton, Selinsgrove Airport and Bucknell.

This includes the following COVID-19 Test Sites...
Evangelical Hospital...
and Family Practice Selinsgrove.

LAT...LON 4084 7682 4081 7685 4082 7731 4092 7722
      4104 7686 4096 7688 4091 7685 4088 7680
TIME...MOT...LOC 2111Z 262DEG 23KT 4091 7710

Dangelo
Special weather statement, Jun 25, 4:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
547 PM EDT Thu Jun 25 2020

PAZ006-252215-
Potter PA-
547 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 615
PM EDT...

At 546 PM EDT, Doppler radar indicated a strong thunderstorm over
Sizerville, moving east at 30 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Wharton, Galeton, Cherry Springs State Park, Ole Bull State Park,
Lyman Run State Park, Keating Summit and Austin.

LAT...LON 4151 7771 4155 7813 4162 7820 4163 7820
      4168 7818 4178 7761
TIME...MOT...LOC 2146Z 262DEG 28KT 4160 7815

Dangelo
Special weather statement, Jun 25, 5:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
607 PM EDT Thu Jun 25 2020

PAZ017-252230-
Clearfield PA-
607 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
630 PM EDT...

At 606 PM EDT, Doppler radar indicated a strong thunderstorm over
Sandy, moving east at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
DuBois, Sandy, Penfield, Rockton, Parker Dam State Park, S.B. Elliot
State Park, Falls Creek, Troutville, Treasure Lake and Penn State
Dubois.

This includes the following COVID-19 Test Sites...
DuBois Urgent Care Center...
Laboratory Services DuBois...
and Q Care DuBois.

LAT...LON 4120 7876 4120 7870 4122 7865 4125 7864
      4124 7842 4099 7854 4101 7880 4114 7880
TIME...MOT...LOC 2206Z 254DEG 25KT 4112 7878

Dangelo

The radar

The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 25, 5:10 PM EST
Where
Clearfield County, 0.52 mi E of Du Bois
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.120, -78.760

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in the DuBois area.

Thunderstorm Wind, Clearfield

When
June 25, 5:15 PM EST
Where
Clearfield County, 2.19 mi WNW of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.180, -78.720

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Treasure Lake.

Thunderstorm Wind, Clearfield

When
June 25, 5:16 PM EST
Where
Clearfield County, 0.57 mi W of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.169, -78.691

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires on Hungry Hollow Road to the east of Treasure Lake.

Thunderstorm Wind, Huntingdon

When
June 25, 7:20 PM EST
Where
Huntingdon County, 0.93 mi WNW of Coalmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.226, -78.216

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road near Coalmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902241, 902245, 902246, 902247.